Minnesota, 2003

Damaging Wind in Minnesota, July 3, 2003

July 3, 2003 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 3, 7:25 PM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 3, 7:25 PM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT THU JUL 3 2003

00Z OBJECTIVE SFC ANALYSIS INDCD BAROCLINIC ZONE FM NR KSLB WWD TO S
OF KYKN. WK SFC LO WAS NR KOFK. SYNOPTIC CDFNT WAS JUST MOVING INTO
NW SD WITH DRYLINE/SFC TROF S THRU WRN SD INTO WRN NEB. AREA 88-DS
INDC RW/TRW PUSHING NE INTO NRN NEB AND WL MV INTO SRN SD BY 02Z.
THIS COMPLEX SHLD GRADUALLY WEAKEN AS IT MOVES NE INTO OUR AREA AS
CONVECTION IS LARGELY DRIVEN BY INSOLATION. OTHER CONVECTION CONTS
TO INCREASE ACROSS WRN SD...AND THIS TREND IS EXPECTED TO CONT
OVERNIGHT AS 45 KT LO LVL JET INCREASES WEST OF CURRENT NEB COMPLEX.
ADDITIONAL DVLPMENT IS ALSO LIKELY ALONG STRNRY BOUNDARY W OF
CURRENT COMPLEX AND AHEAD OF WRN SD ACTIVITY AFTR 05Z. GIVEN THE
MAGNITUDE OF LO LVL JET ACROSS CNTRL NEB FOCUSING ON STNRY BOUNDARY
ACROSS NRN NEB...MCS DVLPMNT LIKELY ALONG SD/NEB BORDER INTO SRN SD.
LIFTING AN ELEVATED PARCEL WLD GIVE AOA 2000 J/KG OF CAPE WITH SHEAR
ABOVE THE INVERSION OF 40 KTS. THUS ELEVATED SVR WL BE POSSIBLE THRU
THE NIGHT ACROSS CWA. HEAVY RAIN THOUGH IS THE MAIN THREAT AS FLASH
FLOOD GUIDANCE IN SRN CWA RUNNING AROUND 2 INCHES. WL CONSIDER FLASH
FLOOD WATCH OVER THE NEXT COUPLE OF HOURS ONCE WE HAVE MORE
CONFIDENCE IN WHERE EVOLUTION OF SYSTEM WL TAKE PLACE. AS FAR AS
ZONES...WL UPDATE TO INCREASE POPS...ESPECIALLY ACROSS THE SRN
AREAS. OTHERWISE TMPS AND WINDS SEEM ON TRACK.

UPDATED GRIDS AND ZONES OUT BY 9 PM.

.FSD...NONE

BOUSTEAD
Hazardous weather outlook, Jul 3, 3:06 PM CST, 8 hours 34 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 PM CDT THU JUL 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE CHANCE FOR THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG
UPPER LEVEL DISTURBANCE...AND ASSOCIATED COLD FRONT MOVES INTO
THE NORTHERN PLAINS. THUNDERSTORMS WILL DEVELOP THIS EVENING OVER
THE WESTERN HIGH PLAINS...FROM WESTERN NORTH DAKOTA SOUTH INTO
WESTERN SOUTH DAKOTA. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
AREA AFTER MIDNIGHT. SOME OF THESE THUNDERSTORMS MAY BE
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WIND...BUT ISOLATED
LARGE HAIL IS ALSO POSSIBLE.

DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE...HEAVY RAINFALL
WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM.

FLOODING...
FLOODING CONTINUES ALONG THE LOWER VERMILLION RIVER IN AREAS NEAR
WAKONDA THROUGH THIS AFTERNOON. THE LOWER VERMILLION SHOULD BE
BELOW FLOOD BY LATE AFTERNOON. REFER TO THE LATEST FLOOD
STATEMENTS FOR SPECIFIC FORECASTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO FRIDAY
MORNING...WITH THE BEST CHANCE SOUTHEAST OF A LINE FROM YANKTON
SOUTH DAKOTA THROUGH SIOUX FALLS TO MARSHALL MINNESOTA. SOME OF
THE THUNDERSTORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE
HAIL.

ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP SATURDAY AFTERNOON
IN SOUTH CENTRAL SOUTH DAKOTA...AND SPREAD EAST OVER THE AREA
SATURDAY NIGHT AND SUNDAY. SOME OF THESE THUNDERSTORMS COULD ALSO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BOUSTEAD

In the hours before

Local storm report, Jul 3, 10:56 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1156 PM CDT THU JUL 03 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1115 PM    BEAVER CREEK              MN   59 MPH TSTM GUST
07/03/03   ROCK                           MEASURED BY MNDOT
                                          AUTOMATED OBSERVING
                                          EQUIPMENT.
Local storm report, Jul 3, 11:07 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1138 PM    BEAVER CREEK              MN   59 MPH TSTM GUST
07/03/03   ROCK                           MEASURED BY MNDOT
                                          AUTOMATED OBSERVING
                                          EQUIPMENT.
Local storm report, Jul 3, 11:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1204 AM    SANBORN                   IA   70 MPH TSTM GUST
07/04/03   OBRIEN                         CAMPER TOPPLED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 3, 11:23 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1223 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1118 PM    SIOUX CENTER              IA   66 MPH TSTM GUST
07/03/03   SIOUX                          RECORDED ON AUTOMATED
                                          OBSERVING EQUIPMENT.
                                          REPORTED BY MEDIA.

1135 PM    ORANGE CITY ARPT          IA   62 MPH TSTM GUST
07/03/03   SIOUX                          RECORDED ON AUTOMATED
                                          OBSERVING EQUIPMENT.

1155 PM    CHEROKEE                  IA   WIND DAMAGE
07/03/03   CHEROKEE                       TREES DOWN. REPORTED BY
                                          STORM SPOTTER.

1200 AM    EGAN                      SD   60 MPH TSTM GUST
07/04/03   MOODY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1220 AM    SPENCER                   IA   60 MPH TSTM GUST
07/04/03   CLAY                           RECORDED ON OBSERVING
                                          EQUIPMENT. REPORTED BY
                                          MEDIA.
Local storm report, Jul 3, 11:27 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO TIME OF REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    SIOUX FALLS               SD   63 MPH TSTM GUST
07/03/03   MINNEHAHA                      MEASURED BY AUTOMATED
                                          OBSERVING EQUIPMENT.
Local storm report, Jul 3, 11:29 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1229 AM CDT FRI JUL 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    SIBLEY                    IA   60 MPH TSTM GUST
07/04/03   OSCEOLA                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Sioux Falls radar (KFSD), 131 km away, was scanning. The volume nearest the first event began at 05:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 3, 11:40 PM CST
Where
Jackson County, 7 mi SW of Jackson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.550, -95.100

Thunderstorm winds caused tree damage, including trees of unknown size blown down. A camper was damaged by tree debris near Loon Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2003Every state in 2003This day in weather historyWarnings in Minnesota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378341.